Categories
Uncategorized

Summertime… and Psychiatric Drugs Can Put You At Risk

Here in the West, we got a taste of summer heat in June and there is surely more to come. Be aware that if you are taking psychotropic medications, you are at special risk to heat effects and should know the steps you need to take to stay safe. Individuals with chronic medical conditions (i.e., heart and pulmonary disease, diabetes, alcoholism, etc.) are especially vulnerable.

No matter what the temperature is outside, psychotropic medications affect the body’s ability to regulate its own temperature. But during a heat wave, individuals taking antipsychotic medications are especially at risk of developing excessive body temperature, or hyperthermia, which can be fatal. You should know the signs of Heat Exhaustion and Heat Stroke and what to do if the heat starts getting to you.

First of all, there are simple precautions you can take:

  • Try to stay cool:
    • Stay in air-conditioned areas if possible. If you do not have air conditioning at home, go to a shopping mall or public library.
    • Keep windows shut and draperies, shades, or blinds drawn during the heat of the day.
    • Open windows in the evening or night hours when the air outside is cooler.
    • Move to cooler rooms during the heat of the day.
  • Avoid overexertion and outdoor activity, particularly during warmer periods of the day.
  • Apply sunscreen and lotion as needed.
  • Drink plenty of fluids (avoid coffee, tea, and alcohol).
  • Dress in loose fitting, light colored clothing. Wear a hat, sunglasses, and other protective clothing.
  • Take a cool shower or bath.
  • Lose weight if you are overweight.
  • Eat regular meals to ensure that you have adequate salt and fluids.

Understand the risk of the drugs you take. Psychotropic drugs have specific warnings from the manufacturer to avoid excessive heat and dehydration. If you have questions, check with your doctor or pharmacist about your medications.

WARNING: Anyone wishing to discontinue or change the dose of a psychiatric drug is cautioned to do so only under the supervision of a competent medical doctor because of potentially dangerous, even life-threatening mental and physical withdrawal symptoms.

If you or anyone you know has experienced harmful side effects from psychiatric drugs, [we want to talk to you.  You can contact us by clicking here or by calling 303-789-5225.  All information will be kept in the strictest confidence.

Stay safe this summer!

Leave a Reply

Your email address will not be published. Required fields are marked *